Home / Drugs / Starting with I /
indicationFor the treatment of severe recalcitrant nodular acne
pharmacologyIsotretinoin, a retinoid, is indicated in the treatment of severe recalcitrant nodular acne. Nodules are inflammatory lesions with a diameter of 5 mm or greater. The nodules may become suppurative or hemorrhagic. "Severe," by definition, means "many" as opposed to "few or several" nodules. Clinical improvement in nodular acne patients occurs in association with a reduction in sebum secretion. The decrease in sebum secretion is temporary and is related to the dose and duration of treatment with Accutane, and reflects a reduction in sebaceous gland size and an inhibition of sebaceous gland differentiation.
mechanism of actionIsotretinoin noticeably reduces the production of sebum and shrinks the sebaceous glands. It stabilises keratinization and prevents comedones from forming. It also reduces inflammation in moderate-severe inflammatory acne. The exact mechanism of action is unknown, however it is known that it alters DNA transcription.
toxicityIsotretinoin is teratogenic. It also causes mucocutaneous side effects suck as cheilitis, dry skin, and dry eyes.
half life17-50 hours
route of eliminationIsotretinoin and its metabolites are further metabolized into conjugates, which are then excreted in urine and feces. The metabolites of isotretinoin and any conjugates are ultimately excreted in the feces and urine in relatively equal amounts (total of 65% to 83%).
drug interactionsCarbamazepine: Isotretinoine decreases the effect of carbamazepine
Demeclocycline: Increased risk of intracranial hypertension
Doxycycline: Increased risk of intracranial hypertension
Methacycline: Increased risk of intracranial hypertension
Minocycline: Increased risk of intracranial hypertension
Oxytetracycline: Increased risk of intracranial hypertension
Rolitetracycline: Increased risk of intracranial hypertension
Tetracycline: Increased risk of intracranial hypertension
Vitamin A: Isotretinoin increases the risk of vitamin A toxicity. Avoid vitamin A supplementation while taking isotretinoin.